New York, 2019

Damaging Winds in New York, July 6, 2019

July 6, 2019 · NWS ALY · 7 events in 4 counties and zones

Two separate broken lines of strong to severe thunderstorms developed during the afternoon of July 6th over eastern New York ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Two separate broken lines of strong to severe thunderstorms developed during the afternoon of July 6th over eastern New York ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage. The damage was mainly to trees, but there was also a metal shed destroyed. Nearly 6,000 customers lost power in Ulster and Dutchess Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 12:51 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 6, 12:51 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
151 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Hot and humid conditions will continue this afternoon. A
cold front will approach bringing the increase threat for showers
and thunderstorms, some of which will contain heavy rainfall this
afternoon into early this evening. It will turn much less humid with
seasonable temperatures on Sunday into early next week behind this
front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 135 PM EDT...A humid and oppressive air mass will be over
the region this with sfc dewpts in the upper 60s to lower 70s
over the region. Prefrontal lines of showers and thunderstorms
continue to form from the Capital Region and Berkshires north
and west. The PWAT was 1.90" on the KALY soundings, as well as
WFO OKX. WFO BUF upstream was 2.02", so we are looking at PWATS
+2 to +3 STD DEVS above normal based on the GEFS. So some
enhanced hourly rainfall rates of 1-2"/hr are possible. The
steering flow is a bit stronger for a widespread flash flood
threat. Observational data shows over the models, west to
southwest winds in the 700-500 hPa layer of 20-25 kts, so any
convection should be moving along, and there is a small risk of
training. Our thinking remains the same and isolated flash
flooding is possible. Antecedent conditions are dry and
1-,3-,6-hr gridded FFG values are high. The severe threat is
contingent on maximizing CAPE, pcpn loading, and a few wet
microbursts forming. Mid-level lapse rates are poor. DCAPE
values per the latest SPC RAP Mesoanalysis are 500 J/kg or less,
but MLCAPE values around approaching the 1000-2000 J/kg range
due to the high dewpts. 0-6 km bulk shear is 20-25 kts, so
loosely organized convection is possible organizing into a line
or two with some gusty or borderline damaging winds. FQT
lighting was added to the forecast grids with any thunderstorms.
We will monitor for an isolated severe threat. Hail does not
look like a threat due to freezing levels around 15 kft AGL,
weak lapse rates and taller and skinny sounding profiles. PoPs
and weather retooled considerably to fit the present KENX radar
and surrounding radars between noon and 2 pm. Main impact
timeframe will be 130 pm to 8 pm from northwest to southeast
across the region.

Max temps will be in the mid/upper 80s in the valleys with a few
isolated 90s. Expect upper 70s to lower/mid 80s over the higher
terrain. Some spotty 95F heat indices are possible in the
Capital District south to the mid Hudson Valley, but we are not
issuing a heat advisory due to the small coverage area, as we
are just scraping the bottom edge of the criteria. An SPS was
issued to cover this threat.

The main cold frontal passage is expected tonight between 03Z-
06Z/Sun, with the line of convection also exiting the region
much earlier than that. So we will continue with the decreasing
PoPs from north-northwest to the southeast though the evening
hours. A notable drop in the dewpoints is expected with
partially clearing skies as overnight lows will range from the
mid and upper 50s across the Dacks to near 70F for the mid-
Hudson Valley and NW CT where fropa will be last to clear.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday, Clouds may be slow to clear for those areas south of
I90, otherwise, expect temperatures to be back near normal with
dewpoints back down into the 50s as high pressure to the north
and west continues to influence the weather. Mainly clear and
tranquil Sunday night into the day Monday as 1020mb surface high
slides in from the west-northwest. Fair and cool conditions are
expected Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure at the surface with ridging building aloft will
bring mostly clear skies for Tuesday and Wednesday. Temperatures
will start out near normal for Tuesday, but warm slightly under
the influence of the upper level ridge for Wednesday. Humidity
levels will be fairly comfortable both days, although Tuesday
gets the nod as the drier day.

A short wave trough riding the northern border will approach the
region on Thursday and cross over the area on Friday. Chances for
showers and thunderstorms increase to likely levels on Thursday,
pulling back to the chance category for Friday. With clouds,
showers, and cooler temperatures about, temperatures both days will
edge back to near normal. Some indications that precipitable water
values could increase to about one standard deviation above normal
with the passage of the trough. So some heavier
showers/thunderstorms possible, mainly creating minor ponding issues.

From the vantage point of one week out, next Saturday looks dry with
weak high pressure building in.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and some thunderstorms have developed this afternoon at
or near all terminals. While the main driver focus for
thunderstorm activity is across northern NY as a cold front sags
south, high humidity and warm temperatures combined with small-
scale features have created favorable conditions for
thunderstorms at all terminals now.

While no TSRA's are forecast as prevailing, they are forecast in
TEMPO groups. Timing of these iniial storm is somewhat difficult
given the small scale nature of the triggers. The cold front
offers a more coherent focus for thundestorm development. For
the most part, through the TEMPO mechanism IFR TSRA are
forecast at all terminals through about 00Z.

For the remainder of the evening drier air will filter in
alleviating the threat of any BR/FG development after the rain.
VFR conditions prevail through Sunday.

Outlook...

Sunday through Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
Numerous to widespread showers and thunderstorms are expected on
today, especially in the afternoon and evening hours. It will
continue to be very warm and humid into this evening.

Much drier air will arrive for Sunday into the middle of next
week. Temperatures will return to closer to seasonal normal
values. Minimum RH values in the 60 to 80 percent range will be
common today, then 80 to 100 percent tonight, a further
reduction is expected Sunday with RH values between 30 and 50
percent. Light northerly winds are expected on Sunday, becoming
light and variable on Monday.

&&

.HYDROLOGY...
An approaching cold front this afternoon will interact with a
very moist airmass characterized by PWAT values around 2 inches.
Numerous to widespread showers and thunderstorms will develop
along the cold front and also potentially along a prefrontal
trough. Coverage will be most widespread in the afternoon to
evening. There is a threat for urban and poor-drainage flooding
as well as isolated flash flooding if multiple rounds of
convection occur in a given spot. Basin average QPF of 0.50 to
1.00 inches is possible with locally higher amounts up to 2.50
inches possible. The flash flooding threat will be lessened by
the dry antecedent conditions.

A period of dry weather is likely Sunday through Wednesday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...OKeefe
AVIATION...OKeefe
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
Hazardous weather outlook, Jul 6, 2:50 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
350 AM EDT Sat Jul 6 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
350 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and Tonight.

The combination of hot temperatures and increasing humidity levels
may produce dangerous heat conditions with heat indices into the low
to mid 90s in portions of the Capital District and mid Hudson Valley
today. If confidence increases in heat indices of 95F or greater,
then heat advisories will need to be issued.

In addition, showers and thunderstorms are expected to become
numerous to widespread areawide today, especially in the afternoon
and evening. Heavy downpours are likely in any thunderstorm, which
could result in urban and poor drainage flooding. Isolated flash
flooding is possible if multiple rounds of thunderstorms occur over a
given area. There is also a marginal risk for severe weather with
the main threat being isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jul 6, 10:20 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Albany NY
1120 AM EDT Sat Jul 6 2019

NYZ049-050-052-053-059-060-064-065-062100-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-
Including the cities of Schenectady, Rotterdam, Burnt Hills,
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany,
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights,
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington
1120 AM EDT Sat Jul 6 2019

...HEAT INDEX VALUES MAX BRIEFLY HIT THE MID 90S THIS AFTERNOON...

The combination of the high temperatures and high humidity levels
will create spotty dangerous heat conditions. Heat indices may
briefly hit the mid 90s in the Capital District southward into the
mid Hudson Valley. Heat indices will lower into the upper 80s to
lower 90s in the mid to late afternoon, as showers and
thunderstorms bring slightly cooler conditions.

Drink plenty of fluids, stay in an air-conditioned room, and
avoid extended time in the sun or heat. Take extra precautions if
you work or spend time outside. When possible,reschedule
strenuous activities to early morning or evening hours.

TAW
Special weather statement, Jul 6, 10:36 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Albany NY
1136 AM EDT Sat Jul 6 2019

NYZ033-061600-
Hamilton-
1136 AM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON COUNTY...

At 1135 AM EDT, a strong thunderstorm was located over Lake Eaton
Campground, or 17 miles south of Tupper Lake, moving northeast at 25
mph.

Winds around 40 mph are possible with this storm.

Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Eaton
Campground, Long Lake, Eagle Nest, Little Tupper Lake, Catlin Lake
and Deerland.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

A quick inch of rainfall is possible in a few locations.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4412 7428 4397 7425 4392 7434 4392 7433
      4379 7452 4401 7466 4410 7452
TIME...MOT...LOC 1535Z 235DEG 20KT 4399 7451

Wasula
Special weather statement, Jul 6, 11:01 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albany NY
1201 PM EDT Sat Jul 6 2019

NYZ052>054-061630-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
1201 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY AND CENTRAL
RENSSELAER COUNTIES...

At 1159 AM EDT, a strong thunderstorm was located over Menands, or
over Albany, moving east at 15 mph.

Winds of around 40 mph are possible with this storm.

Locations impacted include...
Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer,
Colonie, Latham, Delmar, Menands, Green Island, Waterford,
Loudonville, West Sand Lake, Center Brunswick, Wyantskill, Averill
Park, Wynantskill, North Greenbush and Brunswick.

This includes the following highways...
 Interstate 90 between exits 10 and 1S, and near exit 1E.
 Interstate 87 near exit 23, and between exits 2 and 7.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding and ponding of water on roadways.
Do not drive your vehicle through flooded roadways. A quick inch of
rain is possible in a few locations.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4254 7346 4259 7384 4277 7384 4278 7371
      4278 7369 4279 7368 4281 7345
TIME...MOT...LOC 1559Z 271DEG 14KT 4268 7375

Wasula
Special weather statement, Jul 6, 11:34 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albany NY
1234 PM EDT Sat Jul 6 2019

MAZ001-NYZ052>054-VTZ013-061715-
Northern Berkshire-Eastern Albany-Western Rensselaer-Eastern
Rensselaer-Bennington-
1234 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BERKSHIRE...EAST CENTRAL ALBANY...CENTRAL RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 1233 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bennington to near East Greenbush.
Movement was east at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
East Greenbush, North Adams, Rensselaer, Adams, Williamstown, Pownal,
Cheshire, Stephentown, Grafton, Berlin, Stamford, Readsboro, Florida,
Hancock, New Ashford, West Sand Lake, Averill Park, Wyantskill,
Wynantskill and North Greenbush.

This includes the following highways...
 Interstate 90 between exits 10 and 8.
 Interstate 787 between exits 1 and 4.

LAT...LON 4274 7302 4270 7302 4270 7295 4267 7300
      4266 7298 4266 7296 4254 7315 4255 7390
      4271 7365 4286 7336 4285 7293 4274 7293
TIME...MOT...LOC 1633Z 265DEG 13KT 4282 7317 4259 7375

JEC
Special weather statement, Jul 6, 12:16 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
116 PM EDT Sat Jul 6 2019

MAZ001-NYZ052>054-059>061-061800-
Northern Berkshire-Eastern Albany-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Eastern Rensselaer-
116 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
BERKSHIRE...NORTHEASTERN COLUMBIA...SOUTHEASTERN ALBANY AND SOUTHERN
RENSSELAER COUNTIES...

At 116 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Ashford to New Baltimore.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
East Greenbush, North Adams, Nassau, Williamstown, New Baltimore,
Ravena, Stephentown, New Lebanon, Berlin, Castleton-On-Hudson,
Hancock, New Ashford, West Sand Lake, Averill Park, Selkirk, Sand
Lake, Coeymans, Poestenkill, East Nassau and Coeymans Hollow.

This includes the following highways...
 Interstate 90 near exit 10.
 Interstate 87 between exits 21A and 22.

LAT...LON 4242 7337 4245 7392 4259 7376 4271 7349
      4269 7309
TIME...MOT...LOC 1716Z 272DEG 20KT 4267 7328 4246 7378

JEC

The radar

The Albany radar (KENX), 32 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 6, 12:57 PM EST
Where
Columbia County, 0.69 mi N of Stuyvesant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.390, -73.780

Trees were downed in the Stuyvesant area, some onto roads.

Thunderstorm Wind, Columbia

When
July 6, 1:46 PM EST
Where
Columbia County, 1.02 mi W of Stottville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -73.750

A metal shed at a Lowe's was destroyed and blown onto a Wal-Mart next door in Greenport.

Thunderstorm Wind, Ulster

When
July 6, 2:40 PM EST
Where
Ulster County, 0.38 mi ENE of Creek Locks
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.873, -74.044

Trees were downed at Creeklocks Road and Schoolhouse Lane.

Thunderstorm Wind, Dutchess

When
July 6, 3:05 PM EST
Where
Dutchess County, 0.86 mi SE of Tivoli
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -73.910

Numerous trees and wires were downed in the village of Tivoli.

Thunderstorm Wind, Columbia

When
July 6, 3:06 PM EST
Where
Columbia County, 1.72 mi SW of Viewmonte
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
42.080, -73.890

At least 100 trees were snapped halfway down in a path, along with a few cherry trees downed.

Thunderstorm Wind, Dutchess

When
July 6, 3:20 PM EST
Where
Dutchess County, 0.99 mi N of Upper Red Hook
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.044, -73.847

A tree was downed north of Kerley Corners Road.

Thunderstorm Wind, Greene

When
July 6, 3:44 PM EST
Where
Greene County, 2.03 mi SW of Catskill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.200, -73.898

A tree was downed on Route 9W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834737, 834738, 834739, 834740, 835485, 834741, 834742.